Georgia, 2019

Drought in Georgia, September 24 to 30, 2019

September 24 to 30, 2019 · NWS FFC · 34 events in 34 counties and zones

The combination of late-summer heat and lack of precipitation resulted in the development of a flash drought over north and central Georgia. Warm daytime high temperatures (record-setting at times) and striking short-term rainfall deficits heightened evapotranspiration rates and soil moisture loss.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The combination of late-summer heat and lack of precipitation resulted in the development of a flash drought over north and central Georgia. Warm daytime high temperatures (record-setting at times) and striking short-term rainfall deficits heightened evapotranspiration rates and soil moisture loss.

Initially the D2 Severe Drought conditions were only over portion of the south Atlanta metropolitan area, but it quickly expanded to include a large portion of north Georgia. Drought conditions worsened through the end of the month, with D3 Extreme Drought developing over just a few short weeks. The percentage of the NWS Atlanta forecast area in D2 Severe Drought or higher jumped from just 2.2 percent on September 10 to 33.9 percent by the 30th.

Rainfall for the month of September ranged from 0.01 to 1.5 inches, with pockets of up to 3 inches. These amounts were 0 to 50 percent of normal. A large area south of the I-20 corridor and along and east of the I-75 corridor received only 0.01 to 0.50 inches, or 0 to 25 percent of normal.

The dry and hot conditions continued into October, exacerbating the drought conditions further.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 23, 6:47 PM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Sep 23, 6:47 PM EST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
747 PM EDT Mon Sep 23 2019

.UPDATE...

The short term forecast remains in good shape, with only minor
adjustments made based on the latest observations. Any slight
chance of precipitation associated with the southward moving
frontal boundary is still expected to remain confined to far
north Georgia through the overnight hours. Updated for the 00Z
Aviation Discussion.

King

&&

.PREV DISCUSSION... /Issued 307 PM EDT Mon Sep 23 2019/

SHORT TERM /Today through Wednesday/...
Weak surface boundary...reluctant to call it a cold front...is
dropping south through GA now and will continue south tonight
into the AM. Not expecting much in the way of precip chances
outside of a rogue shower with the lower atms fairly dry. Some
lower clouds expected across the region overnight into the early
AM will scatter out during the day tomorrow. Weak surface ridge
builds in and slides east during the day Tuesday keeping winds out
of the west or northwest. Dewpoints will remain in the 50s during
the day across the northern half of the region and low 60s across
the southern zones and will make for relatively pleasant evenings
and mornings despite the unseasonably warm afternoon
temperatures. Will be approaching record temps in the extended
period H5 ridging builds in across the region.

30

LONG TERM /Wednesday Night through Sunday/...

Little change made to fcst period as regime still looks to remain
dry and ridge dominated. The GFS does have a bit more moisture at
play with some broad upper wave energy along the TN Valley for
Thurs/Fri but have opted on recent trends to keep pops out of
northern CWA and mainly just some increased cloud coverage. H5 ridge
still looks to amplify back across the region by the weekend and
overall could see some record highs reached Thursday through
Sunday.

Baker

CLIMATE...

Records for 09-23

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1931     64 1947     72 1931     43 1918
                                        1925        1913
   KATL      94 1931     61 1995     75 1931     45 1982
   KCSG     100 1925     65 1929     74 1980     45 1983
                                        1926
   KMCN      98 1970     61 1897     74 1980     46 1999
                1925

Records for 09-24

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1931     59 1995     72 1940     30 1928
                                        1931
                                        1925
   KATL      93 1980     56 1995     73 1980     45 1990
                                        1931
   KCSG     100 1921     61 1995     74 2009     47 1982
                            1975
   KMCN      96 1993     59 1995     73 1980     44 1967
                1961                    1930
                1931

Records for 09-25

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      96 1931     59 1989     70 2018     42 1928
                                        1980
                                        1931
   KATL      93 2010     57 1989     74 2018     45 1887
   KCSG     101 1931     60 1989     74 1988     48 1990
                                                    1928
   KMCN      96 1993     59 1989     73 2018     45 1990
                1961                    1988
                                        1980

Records for 09-26

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      96 1925     59 1924     71 1904     45 2001
                                                    1950
   KATL      90 1986     59 1940     72 2018     43 2001
                1911
   KCSG      99 1921     65 1974     74 1931     48 2001
   KMCN      96 2018     65 1974     72 2018     46 1964
                1970        1940        2005
                                        1976

Records for 09-27

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      94 1954     62 1949     70 1999     44 1940
                1933                    1996
                                        1976
   KATL      93 1954     62 1937     73 1911     44 1940
                                                    1879
   KCSG      97 1904     65 1948     75 1998     48 1975
                                                    1956
   KMCN      94 1986     65 1937     73 2005     45 1899
                1970                    1998
                1958                    1939

Records for 09-28

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      95 1911     52 1957     72 1999     42 1947
   KATL      93 1986     55 1957     74 1911     42 1967
   KCSG      98 1904     64 1957     75 1998     48 1985
                                                    1942
   KMCN      96 1986     60 1957     74 1999     45 1985
                                        1906

Records for 09-29

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      95 1933     55 1957     72 1904     42 1967
   KATL      92 1941     56 1957     72 1904     39 1967
                1904
   KCSG     100 1904     61 1957     75 1925     42 1967
   KMCN      95 1941     59 1957     73 1936     41 1967
                                        1915

Records for 09-30

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      96 1933     60 1957     72 1904     36 1967
                1911
   KATL      91 1941     56 1920     74 1904     36 1967
                            1890        1884
   KCSG     100 1904     63 1957     74 1944     38 1967
   KMCN      95 1954     61 1957     72 1954     35 1967
                1904                    1953
                                        1915

&&

.AVIATION...
00Z Update...
Primarily VFR conditions are expected across all TAF sites
through the period. As a weak frontal boundary sinks southward
into the forecast area, there is a possibility of some low-end VFR
conditions developing across the metro sites in the early morning
hours on Tuesday. As a result, BKN ceilings at 040 with SCT 025
underneath have been included in the metro TAFs from 10-14Z before
scattering out. Winds through the period will be NW at 3-5 kts
during the overnight and morning hours before increasing to 5-8
kts after 16Z Tuesday and through the remainder of the afternoon.

//ATL Confidence...00Z Update...
Medium confidence on overnight ceilings.
High confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  90  64  90 /   5   5   5   0
Atlanta         72  89  66  91 /   5   5   5   0
Blairsville     63  81  56  84 /  10   5   5   0
Cartersville    69  88  58  92 /  10   5   5   0
Columbus        71  92  68  96 /   5   5   5  10
Gainesville     70  88  64  90 /   5   5   5   0
Macon           67  92  67  95 /   0  10   5   5
Rome            69  87  58  92 /  10   5   0   0
Peachtree City  69  89  62  93 /   5   5   0   0
Vidalia         67  94  71  96 /   0  10  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Baker
AVIATION...King
Hazardous weather outlook, Sep 23, 9:28 PM EST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1028 PM EDT Mon Sep 23 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250230-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1028 PM EDT Mon Sep 23 2019

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 drought. Local standard time, as filed.

Drought, Gilmer

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Gilmer forecast zone
Reported by
Drought Monitor
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Drought, Pickens

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

Drought, Dawson

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

Drought, Lumpkin

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Lumpkin forecast zone
Reported by
Drought Monitor
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Drought, White

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Drought, Bartow

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Bartow forecast zone
Reported by
Drought Monitor
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

Drought, Cherokee

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Drought, Forsyth

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Forsyth forecast zone
Reported by
Drought Monitor
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

Drought, Hall

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Drought, Banks

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Banks forecast zone
Reported by
Drought Monitor
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

Drought, Paulding

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Paulding forecast zone
Reported by
Drought Monitor
Coordinates
33.921, -84.867 (the zone’s center; the record gives no point)

Drought, Cobb

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Cobb forecast zone
Reported by
Drought Monitor
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

Drought, North Fulton

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
North Fulton forecast zone
Reported by
Drought Monitor
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Drought, Gwinnett

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Gwinnett forecast zone
Reported by
Drought Monitor
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

Drought, Carroll

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
33.583, -85.080 (the zone’s center; the record gives no point)

Drought, De Kalb

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
De Kalb forecast zone
Reported by
Drought Monitor
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

Drought, Rockdale

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Rockdale forecast zone
Reported by
Drought Monitor
Coordinates
33.654, -84.027 (the zone’s center; the record gives no point)

Drought, Walton

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Walton forecast zone
Reported by
Drought Monitor
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

Drought, Newton

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Newton forecast zone
Reported by
Drought Monitor
Coordinates
33.555, -83.850 (the zone’s center; the record gives no point)

Drought, Morgan

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Morgan forecast zone
Reported by
Drought Monitor
Coordinates
33.591, -83.492 (the zone’s center; the record gives no point)

Drought, Greene

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
33.579, -83.167 (the zone’s center; the record gives no point)

Drought, Jasper

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Jasper forecast zone
Reported by
Drought Monitor
Coordinates
33.316, -83.688 (the zone’s center; the record gives no point)

Drought, Putnam

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
33.322, -83.373 (the zone’s center; the record gives no point)

Drought, Hancock

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Hancock forecast zone
Reported by
Drought Monitor
Coordinates
33.270, -83.001 (the zone’s center; the record gives no point)

Drought, Meriwether

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Meriwether forecast zone
Reported by
Drought Monitor
Coordinates
33.041, -84.688 (the zone’s center; the record gives no point)

Drought, Pike

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
33.092, -84.389 (the zone’s center; the record gives no point)

Drought, Lamar

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.077, -84.139 (the zone’s center; the record gives no point)

Drought, Monroe

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
33.014, -83.919 (the zone’s center; the record gives no point)

Drought, Washington

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
32.970, -82.796 (the zone’s center; the record gives no point)

Drought, Taylor

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.556, -84.250 (the zone’s center; the record gives no point)

Drought, Crawford

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
32.715, -83.986 (the zone’s center; the record gives no point)

Drought, Twiggs

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Twiggs forecast zone
Reported by
Drought Monitor
Coordinates
32.667, -83.427 (the zone’s center; the record gives no point)

Drought, Wilkinson

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Wilkinson forecast zone
Reported by
Drought Monitor
Coordinates
32.802, -83.171 (the zone’s center; the record gives no point)

Drought, Laurens

When
September 24, 12:00 AM EST to September 30, 11:59 PM EST
Where
Laurens forecast zone
Reported by
Drought Monitor
Coordinates
32.464, -82.922 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857710, 857711, 857712, 857713, 857714, 857715, 857716, 857717, 857718, 857719, 857720, 857721, 857722, 857723, 857724, 857727, 857728, 857729, 857730, 857731, 857732, 857733, 857734, 857735, 857736, 857737, 857738, 857739, 857740, 857741, 857742, 857743, 857744, 857745.